MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER AXSOS T15 4.0MM LOCKING SET; PLATE, FIXATION, BONE

STRYKER GMBH SCREWDRIVER AXSOS T15 4.0MM LOCKING SET; PLATE, FIXATION, BONE
Catalog Number 702747
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
A doctor wrote a letter, in which she said : "stryker screwdrivers should be declared in material vigilance for axsos equipment.Both the handle screwdrivers and the ao quick-release screwdrivers break when removing some screws that are too tight and it is impossible to remove the screws without destroying the screw head.A patient from (b)(6) was entrusted to me for an equipment removal, the surgeon had broken the only axsos screwdriver he had.When i removed this patient's equipment, i broke 2 screwdrivers myself about a month ago.For this last intervention yesterday, i broke 3 screwdrivers of the same brand for the same type of material device.The fact of having destroyed the screw heads to remove the material lengthens the operating time so the risk of infection becomes major, multiple metallic foreign bodies are scattered, while with stronger screwdrivers there would be no particular problem" additional information reported: "the breakage of these unstable screwdrivers seems to us to occur during the removal of the titanium torx screws, even though they were installed with a torque screwdriver.Note that there is no breakage during installation, but when removing material, both the screwdrivers on the handle and the quick ao snap-on bits.This happened on the other side of (b)(6) and the surgeon who only had a stryker screwdriver could not continue the procedure, the patient was entrusted to us remotely to finish removing the screws and plate and we had the same problem and had to resolve to destroy by metal wick the two screw heads still healthy and unscrewable.When this problem happened again at a few weeks' intervals, knowing that we had had quite a few broken screwdrivers, i asked for a statement.".
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: both tips of the returned screwdriver blades are indeed completely broken / snapped off.The entire drive (on both screwdrivers) is broken off which clearly indicates that exceptional force had been used during this screw removal attempt.Further investigations using the microscope revealed some torsion lines (cracks) which can be clearly noticed, whereas the high applied forces led to a strain hardening / embrittlement of the material which finally resulted in the breakage.The root cause of the failure was repeated powerful dynamically overload during use especially when removing screws.Unfortunately no further detailed informations were available.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.The failure was caused by exceptional force which had been applied during screw removal.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
A doctor wrote a letter, in which she said : "stryker screwdrivers should be declared in material vigilance for axsos equipment.Both the handle screwdrivers and the ao quick-release screwdrivers break when removing some screws that are too tight and it is impossible to remove the screws without destroying the screw head.-a patient from northern france was entrusted to me for an equipment removal, the surgeon had broken the only axsos screwdriver he had.-when i removed this patient's equipment, i broke 2 screwdrivers myself about a month ago.-for this last intervention yesterday, [.] i broke 3 screwdrivers of the same brand for the same type of material device.The fact of having destroyed the screw heads to remove the material lengthens the operating time so the risk of infection becomes major, multiple metallic foreign bodies are scattered, while with stronger screwdrivers there would be no particular problem" additional information reported: "the breakage of these unstable screwdrivers seems to us to occur during the removal of the titanium torx screws, even though they were installed with a torque screwdriver.Note that there is no breakage during installation, but when removing material, both the screwdrivers on the handle and the quick ao snap-on bits.This happened on the other side of france.And the surgeon who only had a stryker screwdriver could not continue the procedure, the patient was entrusted to us remotely to finish removing the screws and plate and we had the same problem and had to resolve to destroy by metal wick the two screw heads still healthy and unscrewable.When this problem happened again at a few weeks' intervals, knowing that we had had quite a few broken screwdrivers, i asked for a statement.".

Brand Name
SCREWDRIVER AXSOS T15 4.0MM LOCKING SET
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9397805
Report Number0008031020-2019-02022
Device Sequence Number13986533
Product Code HRS
UDI-Device Identifier07613327005011
UDI-Public07613327005011
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K141121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 01/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number702747
Device Lot NumberY45398
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2019
Initial Date Received by Manufacturer 11/06/2019
Supplement Date Received by Manufacturer12/18/2019
Initial Report FDA Received Date12/02/2019
Supplement Report FDA Received Date01/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1